Texas, 2020Drought in Texas, May 1 to 31, 2020
May 1 to 31, 2020 · NWS EWX · 2 events in 2 counties and zones
Despite 150% to 200% of normal rainfall during the month, parts of Dimmit and Maverick Counties remained in Severe (D2) drought at the end of May. This was an improvement from Extreme (D3) drought in April.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite 150% to 200% of normal rainfall during the month, parts of Dimmit and Maverick Counties remained in Severe (D2) drought at the end of May. This was an improvement from Extreme (D3) drought in April. Both counties had burn bans in effect.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 30, 11:39 PM CST, 21 minutes earlier.
Area forecast discussion, Apr 30, 11:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1239 AM CDT Fri May 1 2020
.AVIATION...
Dew point temperatures continue to run in the 50s and 50s across
South Central Texas and the Texas coast which should result in a
night of VFR conditions despite light southerly winds returning
overnight tonight. The VFR conditions will continue during the day on
Friday. Southerly winds during the afternoon will pick up and be
gusty at times anywhere between 20 and 30 knots. With the enhanced
southerly flow during the day on Friday, low clouds should be
possible by Saturday morning resulting in MVFR ceilings by around 09z
Saturday AM.
&&
.PREV DISCUSSION... /ISSUED 242 PM CDT Thu Apr 30 2020/
SHORT TERM (Tonight through Friday Night)...
Clear skies and mild overnight low temperatures can be expected
across south central Texas tonight. With weak high pressure over
east Texas, our surface winds will become southerly across most
areas. Lows will be pretty close to climatological normals, with
temperatures ranging from the mid 50s to the mid 60s.
Gusty south winds will signal a warming trend tomorrow. Shallow
moisture in the low-levels will mix out and with plenty of sunshine,
we should see highs in the upper 80s to mid 90s.
LONG TERM (Saturday through Thursday)...
The beginning of May will feel more like the beginning of July. An
upper level ridge will move across the Southern Plains over the
weekend and early next week while surface high pressure settles over
the Gulf. The low level flow will be from the southeast keeping warm,
moist air over South Central Texas. Temperatures will warm slowly
during this timeframe. High temperatures Saturday will be in the 90s
most places with the upper 90s along the Rio Grande. They will
increase slightly each day until Tuesday when most places will be
middle to upper 90s with triple digits from San Antonio to Del Rio
and southward. Wednesday a cold front will bring relief from the
heat, but probably no rain. There is some model disagreement on
whether this front will produce any precipitation with the GFS being
wetter than the ECMWF. The blended guidance is dry and we have used
that for now. There will be cooler air behind this boundary and highs
Wednesday will be 10 to 15 degrees cooler than Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 88 64 91 69 94 / 0 0 0 0 0
Austin Bergstrom Intl Airport 87 63 91 66 94 / 0 0 0 0 0
New Braunfels Muni Airport 89 63 92 68 95 / 0 0 0 0 0
Burnet Muni Airport 87 63 92 67 95 / 0 0 0 0 0
Del Rio Intl Airport 95 68 98 71 102 / 0 0 0 0 0
Georgetown Muni Airport 87 64 91 69 93 / 0 0 0 0 0
Hondo Muni Airport 92 63 96 67 99 / 0 0 0 0 0
San Marcos Muni Airport 88 62 92 67 94 / 0 0 0 0 0
La Grange - Fayette Regional 87 64 88 69 93 / 0 0 0 0 0
San Antonio Intl Airport 90 64 93 69 95 / 0 0 0 0 0
Stinson Muni Airport 91 64 94 69 96 / 0 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...Treadway
Long-Term...17
Hazardous weather outlook, Apr 30, 3:04 AM CST, 20 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
404 AM CDT Thu Apr 30 2020
TXZ171>173-183>194-202>209-217>225-228-011100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
404 AM CDT Thu Apr 30 2020
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Elevated fire weather conditions are expected over Val Verde
County and the Rio Grande Plains due to breezy winds and low
humidities this afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Elevated fire weather conditions are expected over Val Verde
County and the Rio Grande Plains due to breezy winds and low
humidities Friday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, Dimmit
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Dimmit forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.423, -99.757 (the zone’s center; the record gives no point)
Despite 150% to 200% of normal rainfall during the month, parts of Dimmit and Maverick Counties remained in Severe (D2) drought at the end of May. This was an improvement from Extreme (D3) drought in April. Both counties had burn bans in effect.
Drought, Maverick
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Maverick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 28.743, -100.314 (the zone’s center; the record gives no point)
Despite 150% to 200% of normal rainfall during the month, parts of Dimmit and Maverick Counties remained in Severe (D2) drought at the end of May. This was an improvement from Extreme (D3) drought in April. Both counties had burn bans in effect.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 1, 20201 death · 1 event
- Flood in Ohio, May 1 to 31, 2020$100,000 · 1 event
- Flooding in Illinois, May 1 to 13, 2020$80,000 · 5 events
- Flooding in Alaska, May 1 to 10, 2020$50,000 · 2 events
- Drought in Texas, May 1 to 26, 202018 events
- Drought in New Mexico, May 1 to 31, 202017 events
- Flood in Missouri, May 1 to 6, 2020$20,000 · 1 event
- Drought in Texas, May 1 to 18, 202011 events
- Flooding in South Dakota, May 1 to 31, 20209 events
- Drought in Florida, May 1 to 26, 20207 events
- Flooding in Arkansas, May 1 to 31, 20206 events
- Drought in Guam, May 1 to 31, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891277, 891278.